Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 230, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 10, 2003, 12:52 AM CDT for Thomas County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 12:52 AM CDT (05:52 UTC)
- Expired
- Aug 10, 2003, 1:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Thomas County, KS
The radar
The Goodland radar (KGLD), 61 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1605 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2294 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 100552 SVRGLD KSC193-100645- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1252 AM CDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 145 AM CDT * AT 1252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTH OF LEVANT...OR ABOUT 11 MILES NORTHWEST OF COLBY...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... REXFORD AT 100 AM CDT LEVANT...BREWSTER...GEM AT 105 AM CDT COLBY AT 110 AM CDT HALFORD...MENLO AT 115 AM CDT MINGO AT 125 AM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WINDS TO 55 MPH WERE RECORDED AT THE COLBY AIRPORT AT APPROXIMATELY 1250 AM CDT. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3957 10072 3957 10141 3914 10139 3913 10072 THEDE $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:40 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 9, 10:40 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 940 PM MDT SAT AUG 9 2003 HAVE COMPLETED A LATE UPDATE MAINLY TO CONTINUE SLIGHT CHANCE OF THUNDERSTORMS INTO THE EARLY MORNING. BEST CHANCE IS IN EXTREME NORTHEAST BUT EVEN THERE MOST OF THE ACTIVITY LOOKS TO BE JUST TO THE EAST AND HEADING SOUTHEAST. NE TO SW INSTABILITY AXIS ON WHICH THIS POTENTIAL MCS IS FORMING EXTENDS VIRTUALLY ACROSS MY CWA SO THINK FOR NEXT 4 HOURS OR SO 20 POP LOOKS REASONABLE EVERYWHERE. LOTS OF POTENTIAL ENERGY AVAILABLE FOR TAPPING AS THE INSTABILITY AXIS PASSES FROM NW TO SE. LITTLE CHANGE TO LAST FEW HOURS OF NIGHT FORECAST. .GLD...NONE. RJC
Hazardous weather outlook, Aug 9, 11:32 AM CDT, 13 hours 20 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1032 AM MDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL EXPECTED OVER NORTHEAST COLORADO THIS AFTERNOON. A FEW OF THESE STORMS MAY DRIFT INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THIS EVENING. HOWEVER...DUE TO LIMITED WIND SHEAR AND MARGINAL INSTABILITY...THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WILL DEVELOP ON SUNDAY AS AN UPPER LEVEL DISTURBANCE MOVES OVER THE TRI-STATE AREA. A MOIST AND UNSTABLE AIRMASS WILL COMBINE WITH SUFFICIENT DEEP LAYER SHEAR FOR A FEW SEVERE THUNDERSTORMS. THE PRIMARY THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:14 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 61 min |
| Aug 10, 4:10 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 65 min |
| Aug 10, 4:44 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 46 min |
| Aug 10, 5:28 AM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.